Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 77, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2004, 3:33 PM MDT for El Paso County, Pueblo County, Colorado. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2004, 3:33 PM MDT (21:33 UTC)
- Expired
- Jun 20, 2004, 5:00 PM MDT
- In force
- 87 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties El Paso County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 19 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
200 WUUS55 KPUB 202133 SVRPUB COC041-101-202300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 331 PM MDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO... PUEBLO COUNTY IN SOUTHEAST COLORADO. * UNTIL 500 PM MDT * AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER SOUTH CENTRAL EL PASO COUNTY...AND WAS MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... RURAL SOUTHEASTERN EL PASO COUNTY THROUGH 350 PM MDT RURAL NORTHEASTERN PUEBLO COUNTY THROUGH 410 PM MDT A SECOND SEVERE STORM WAS NOTED 5 SOUTHEAST OF TRUCKTON. THIS STORM WAS ALSO MOVING SOUTHEAST AT 20 MPH. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT WAS IN EFFECT FOR EL PASO COUNTY. SEVERE THUNDERSTORMS THIS AFTERNOON HAVE HAD A HISTORY OF PRODUCING DESTRUCTIVE LARGE HAIL AND WIND DAMAGE. LAT...LON 3877 10441 3862 10455 3825 10415 3854 10408 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:38 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 20, 1:38 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) LOWER LVLS ARE NOT DRYING OUT AS MUCH AS MODELS HAD ADVERTISED AND DEW POINTS OVR THE SE PLAINS AREA STILL IN THE 50S TO LOWER 60S. LOW CLOUDS HAVE CLEARED OUT OF A GOOD PORTION OF THE SE PLAINS BUT THERE ARE STILL SOME OVR THE FAR ERN AREAS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND WE SHOULD SEE SOME THIS EVENING OVR THE CENTRAL AND ERN MTS AND SE PLAINS...AND WL KEEP SLIGHT CHANCE AND CHANCE POPS MOST AREAS. BEST CAPES IN THE EVENING HRS ARE FORECAST TO BE OVR THE SE PLAINS. 0-6KM SHEAR VALUES TODAY ARE NOT AS GOOD AS THEY HAVE BEEN THE PAST SEVERAL DAYS. WOULD NOT BE SURPRISED TO SEE SEVERE HAIL IN SOME OF THE STORMS THIS EVENING. COULD AGAIN SEE STORMS LATE TONIGHT OVR THE FAR ERN AREAS AND SO WL KEEP SOME POPS OUT THERE THRU THE NIGHT. A FRONT WL MAKE ITS WAY INTO THE SE PLAINS TONIGHT. BY LATE TONIGHT LOW LVL MSTR IS AGAIN EXPECTED TO GIVE MUCH OF THE SE PLAINS CLOUDS SKIES... AND THERE COULD BE SOME PATCHY FOG MON MORNING. OVR NIGHT A SHRTWV WL BE DROPPING SOUTH THRU ID AND INTO SW WY AND THIS SYSTEM COULD KICK OFF A FEW SHOWERS OR TSTMS OVR THE CENTRAL MTS DURING THE MORNING HRS MON. THIS SHRTWV THEN DROPS INTO NRN CO DURING THE DAY INCREASING THE MID LVL MSTR OVR THE FORECAST AREA. THIS INCREASE IN MSTR ALONG WITH NE LOW LVL UPSLOPE SHOULD LEAD TO SCT SHOWERS AND THUNDERSTORMS ACRS MUCH OF THE AREA MON AFTERNOON. THIS SYSTEM WL ALSO PUSH COOLER AIR OVR THE AREA. I COOLED TEMPS IN SOME AREAS A LITTLE TO BETTER MATCH GUIDANCE. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT...AFTN CONVECTION WILL LIKELY CONGEAL INTO AN MCS ACROSS NE NM AND NRN TX/OK PANHANDLES...AND EXTREME SOUTHERN CO ALONG/JUST NORTH OF FRONTAL BOUNDARY WHICH WILL CONTINUE TO SINK SOUTHWARD DURING THE EVENING HOURS. HAVE PLACED HIGHEST POPS ACROSS SRN MOST AREAS. BEST SVR POTENTIAL WILL PROBABLY BE IN THIS AREA A WELL. ON TUESDAY...LOWER LVL FLOW BECOMES MORE SOUTHERLY... WITH MESO-ETA STILL INSISTING ON DEW POINTS DECREASING SOME. GFS ON THE OTHER HAND STILL KEEPING 50 DEW POINTS ACROSS SE PLAINS (HIGHER THAN MESO-ETA SUGGESTING). WILL BUY THE GFS FOR NOW. THIS SHOULD YEILD AFTN CAPES AGAIN AROUND 1000 J/KG OR SO...40 KTS OF SHEAR AS WELL...SO CANT RULE OUT ISOLATED SVR POTENTIAL...BUT WILL OBVIOUSLY DEPEND ON AMOUNT OF LOW LVL MOISTURE. IF MESO-ETA IS CORRECT... THEN SVR POTENTIAL WOULD BE LOWER. HAVE BUMPED UP POPS. ANOTHER COLD FRONT MOVES SOUTHWARD ACROSS SOUTHEAST PLAINS WED AFTN. TIMING IN QUESTION AS FAR AS TEMPS GO...BUT PREFER THE COOLER GRIDS WE CURRENTLY HAVE VS WARMER GUIDANCE VALUES. REMAINDER OF THE EXTENDED...NORTHWEST FLOW REMAINS ACROSS AREA WITH UPSLOPE FLOW AND LOW LEVEL MOISTURE PINNED ACROSS SOUTHEAST PLAINS. THUS...ISOLATED TO SCATTERED POPS EACH DAY...WITH BEST CHANCES FOR SOUTHEAST PLAINS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
In the hours before
Local storm report, Jun 20, 1:12 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 1 W BLACK FOREST 39.05N 104.69W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
&&
JKHLocal storm report, Jun 20, 2:35 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 7 NNE BLACK FOREST 39.14N 104.62W
06/20/2004 1.75 INCH ELBERT CO TRAINED SPOTTER
0120 PM HAIL 5 NNE BLACK FOREST 39.11N 104.63W
06/20/2004 2.00 INCH EL PASO CO TRAINED SPOTTER
0120 PM HAIL 7 NW PEYTON 39.10N 104.57W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0124 PM HAIL PEYTON 39.03N 104.48W
06/20/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0138 PM HAIL 7 NW BLACK FOREST 39.12N 104.76W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0138 PM HAIL 2 E BLACK FOREST 39.05N 104.63W
06/20/2004 1.50 INCH EL PASO CO TRAINED SPOTTER
0140 PM HAIL 1 E BLACK FOREST 39.05N 104.65W
06/20/2004 1.25 INCH EL PASO CO AMATEUR RADIO
0147 PM HAIL 4 NW PEYTON 39.07N 104.53W
06/20/2004 0.75 INCH EL PASO CO AMATEUR RADIO
0151 PM HAIL 2 E BLACK FOREST 39.05N 104.63W
06/20/2004 2.00 INCH EL PASO CO AMATEUR RADIO
0151 PM HAIL 4 NE COLORADO SPRINGS 38.90N 104.71W
06/20/2004 1.25 INCH EL PASO CO AMATEUR RADIO
&&
JKHLocal storm report, Jun 20, 3:25 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 12 SSW YODER 38.68N 104.31W
06/20/2004 EL PASO CO PUBLIC
HOUSE WITH ROOF OFF...TRAILER WITH SIDING BLOWN OFF
0315 PM HAIL 1 E RUSH 38.84N 104.06W
06/20/2004 2.00 INCH EL PASO CO PUBLIC
&&
JKHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:34 PM MDT | Tornado Warning | PUB | Crowley | 56 min |
| Jun 19, 9:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 54 min |
| Jun 20, 12:29 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| Jun 20, 12:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
| Jun 20, 1:37 PM MDT | Tornado Warning | PUB | El Paso | 53 min |
| Jun 20, 2:20 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 85 min |
| Jun 20, 2:33 PM MDT | Tornado Warning | PUB | El Paso | 57 min |
| Jun 20, 3:44 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 61 min |
| Jun 20, 3:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 89 min |
| Jun 20, 4:20 PM MDT | Tornado Warning | PUB | Crowley, Pueblo | 55 min |
| Jun 20, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 57 min |
| Jun 20, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jun 20, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 83 min |
| Jun 20, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 29 min |
| Jun 20, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 23 min |
| Jun 20, 5:54 PM MDT | Tornado Warning | PUB | Bent | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.